May 31, 2013
Using Probiotics To Fight The Side Effects Of Antibiotics
Brett Smith for redOrbit.com - Your Universe Online
While antibiotics like penicillin are great for fighting off bacterial infections, they can also wreak havoc on beneficial gut bacteria, leading to diarrhea and other gastrointestinal problems.
New research from scientists at the Cochrane Collaboration found that taking a “pre-emptive” probiotic could prevent diarrhea associated with antibiotics when symptoms are caused by the potentially dangerous Clostridium difficile bacterium.
Beneficial gut bacteria typically out-compete harmful bacteria like“¯C. difficile, but antibiotics can often shift the balance of power in the intestinal ecosystem. Some C. difficile infections show no symptoms, but others can result in diarrhea or colitis.
So-called "good bacteria" in probiotic foods may offer a safe way to help prevent“¯C. difficile from taking hold, according to the scientists.
"In the short-term, taking pro-biotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhea associated with“¯Clostridium difficile infection," said lead researcher Bradley Johnston of the Hospital for Sick Children Research Institute in Toronto.
In the research review, scientists from the international collective looked at data from 23 clinical trials that included over 4,200 patients who were given antibiotics for a variety of reasons. The team found that the 2 percent of patients who were given probiotics developed C. difficile-associated diarrhea compared with 6 percent of patients those who were taking placebos with their antibiotics.
"The introduction of some pro-biotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings,” Johnston added. “However, we still need to establish the pro-biotic strains and doses that provide the best results, and determine the safety of pro-biotics in immune-compromised patients."
The review also showed that those who took probiotics had fewer undesirable side-effects, such as stomach cramps, nausea or a sour taste in the mouth. While the probiotics were associated with a lower risk of C. difficile-caused diarrhea, they noted that they did not prevent infections by the bacterium. The researchers also said more research should be conducted to discover the mechanism behind the effectiveness of probiotics.
"We think it's possible that probiotics act to prevent the symptoms of“¯C. difficile infection rather than to prevent the infection itself," said Johnston. "This possibility needs to be investigated further in future trials, which should help us to understand more about how probiotics work."
Brendan Wren of the London School of Hygiene and Tropical Medicine applauded the study and recommended that patients consider taking probiotics in conjunction with an antibiotic regimen.
"Research into the prevention of C difficile is important — there is something special about the bacterium and the toxin it produces which allows it to have competitive advantage over other bugs and makes it difficult to get rid of,” he told BBC News. "The probiotic approach is a good idea. It could provide a pre-emptive strike to make sure the balance in your gut is fine."
The review researchers also noted that the treatment of C. difficile can be quite lengthy and expensive, making the probiotic approach a safe and low-cost preventative measure.